I have three questions:
1. My breasts have been exceptionally sore lately, and I'm not sure why. Usually the week before or during my period, I will get soreness on the sides (each one is sore on the side that is closest to the arm on that side) that lasts for a couple days, which is normal for me, but they've been really achy for about two weeks now and it's just now starting to be the week before my period. Also, not only are they achy on the sides, but they're achy all over, including my nipples. Are they just growing maybe? I've checked for lumps, but haven't felt any. I'm 20, and have been on birth control for a year to a year and a half now.
Which brings me to number 2. Speaking of birth control, I am currently on the lowest dose of estrogen birth control and have read that if the estrogen doses are too low, they can cause side effects of vaginal dryness (I've also got about 8 or so yeast infections since I've been on it). It's only started being like that since I got put on the pill, so I am assuming a correlation between the two and want to be put on a different pill. How would I go about doing this? I already asked the doctor at the health clinic and she said that they wouldn't want to switch me because it wouldn't be any help switching doses all the time. This irritated me somewhat because of how long I have already been on it, I will not likely bounce around too many times. So should I talk to someone else? It's something that I really want to have fixed. Lubes are fine, but I want it to be more natural and to not have to deal with it as much, since I'd never had to before.
3. Out of curiosity, how come sometimes period blood looks brown instead of red?
All great (and common) questions...
Breast soreness can vary in women and as long as it is symmetrical with no obvious lumps, it is not a sign of anything concerning, except potentially unintended pregnancy. It can happen depending on how much of your own estrogen you are secreting, since we know that ovulation still can occur on very low dose combination oral contraceptives. Implantation of a fertilized egg while on contraceptives, if the sperm can get through inhospitable cervical mucus, is unlikely due to the low hormone levels and inadequate endometrial lining.
So if you have determined you are not pregnant (which is one of the most common reasons for persistent sore breasts) then consider whether your caffeine use has increased, which can cause breast tenderness in some women. If not, then it may be time to look at alternative contraceptive dosing due to the breast symptoms.
The vaginal dryness is quite simply an undesirable side effect of low dose contraceptives--there is no getting around it. It is the price paid for higher effectiveness birth control as opposed to barrier methods where your hormonal levels are normal. It may be worse on some pills than on others--it really is a trial and error thing. The higher the estrogen, the more other side effects (like breast tenderness and swelling) you risk. You are at more risk of yeast vaginitis. There is no reason not to come in and talk this through with a women's practitioner as a switch in pills may make sense. The issue is to try them through several cycles before you determine they are not beneficial.
Lastly, old blood looks brown from oxidation of the hemoglobin. It usually happens when the flow is very slight, so exposed to air more easily than a heavy flow which stays redder.